How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

Seroquel and Weight gain?

This answer was rated:

I'm being put on seroquel for chronic insomnia problems. To start I am a very healthy person. I am a personal trainer so it's my job to stay in shape and look in shape. I can't really afford to put on unwanted pounds but I need to sleep more than anything. If I continue to work out and run on a regular basis will that help keep my weight stable?

Hi there,


Welcome to Just answer !


Well indeed it is a tricky situation for you since your job profile does not allow you to gain any weight whatsoever.


You see although Seroquel is known to produce weight gain but at dose of 25 mg at night every day and with regular exercise and running there is a very good chance to maintain your weight within the expected limits.


However if in case after doing all this you start gaining weight then what you can do is that you can replace Seroquel with any 1 one of these below mentioned drugs which do not cause weight gain.


1) Ambien cr 12.5 mg / night


2) Abilify at dose of 10 -15 mg / night

( This drug belongs to the same class of drugs to which Seroquel belongs to but it does not cause weight gain unlike Seroquel , so it may be a good replacement )


3) Ativan at 0.5 - 1 mg /night


I hope this helps.


Wish you all the best.


Please kindly leave a Positive rating if you are satisfied with the answer as only then i will be credited for my service.


If there is any further assistance needed please feel free to ask using the reply button.




Customer: replied 3 years ago.

I have tried ambien and ativan and no luck really. Is weight gain with seroquel inevitable or is it due to increase in appetite which makes you overeat? I read that it can change your metabolism but I also read that it only causes weight gain because of appetite increase

It is due to increased appetite by this drug that eventually leads to weight gain. No it is not necessary to have weight gain but you need to work out regularly and maintain your daily caloric intake accordingly.


And anyways you have a replacement drug as a stand by in the form of abilify at dose of 10-15 mg / night, you may turn to this drug if things do not go according to plan in the first 3-4 weeks.


Yes please stick to 25 mg dose / night of Seroquel as it is both effective as a sedative and safe in terms of weight gain.


I hope this helps.


Wish you all the best.



Dr. Kaushik and other Mental Health Specialists are ready to help you